Funnel Cloud, Kossuth
- When
- May 27, 12:30 PM CST
- Where
- Kossuth County, 3.1 mi ESE of Titonka
- Reported by
- Trained Spotter
- Coordinates
- 43.220, -93.990
A trained spotter reported a funnel cloud.
A shortwave arrived into Iowa from the Dakotas on the afternoon of May 27th, with around 1000 J/kg of MUCAPE over the area. Scattered showers and storms developed mainly over northern and eastern Iowa, which resulted in a few reports of severe hail of penny to quarter size, as well as a report of a severe wind gust around 60mph mainly east of I-35.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave arrived into Iowa from the Dakotas on the afternoon of May 27th, with around 1000 J/kg of MUCAPE over the area. Scattered showers and storms developed mainly over northern and eastern Iowa, which resulted in a few reports of severe hail of penny to quarter size, as well as a report of a severe wind gust around 60mph mainly east of I-35. Wind damage was reported in Marshall county, with no other reports of damage otherwise. Due to the presence of surface vorticity with some enhanced stretching over northern Iowa, a funnel cloud also occurred in the afternoon, particularly over Kossuth county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 11:38 AM CST, 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1238 PM CDT Mon May 27 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Marginal risk for severe weather across the north and east. Damaging winds are the primary concern. - Additional showers and storms Tuesday for the south and east, but less in coverage and intensity compared to Monday. - Dry midweek followed by rainy period Thursday night into the weekend. Some signal for extended dry, warm period beginning sometime next week. && .DISCUSSION... Issued at 313 AM CDT Mon May 27 2024 Northwest flow settled in across the state with a shortwave upstream in the Dakotas. Ahead of the wave is a weak boundary that produced light showers in South Dakota and Nebraska overnight. Expect these showers to hold together in the north this morning. Rain will increase in coverage in the afternoon as the influence of the shortwave arrives, and once again with convective characteristics. Storms will form primarily in the eastern half of the state. MUCAPE values around 1000 J/kg will build in by the afternoon with fairly straight hodographs. As mentioned in the previous discussion, more favorable shear values are displaced in the south in the afternoon, but storms that can tap into the better shear will become more organized. The primary concern with the storms remains damaging winds with DCAPE values exceeding 500 J/kg over generally the southern half of the state. Cannot rule out sparse hail, but enough dry air in the column will limit hail development. As mentioned in previous discussions, funnel clouds will be possible beneath the vorticity generated from the shortwave. Additionally, if the boundary can reignite in the southeast this afternoon like some CAMs have, there is a nonzero landspout potential as the surface boundary provides near surface vorticity and stretching potential. The NST parameter doesn't highlight this because the aforementioned shear values are canceling out the parameter there. Due to the low moisture content, rainfall amounts will generally remain under 0.20" for the day. High pressure begins to influence the weather on Tuesday, but not before one more shortwave ushers in a quick burst of rain into the same area as Monday. This time it will be with even less moisture. Plenty of deep layer shear will be present, but CAPE values look to be under 500 J/kg in the afternoon. At most for now, expecting at least some thunder showers in the south and east, but there isn't enough instability or kinematics at play for strong storms. Trends will be monitored. Have lowered highs in the north Tuesday as the cooler air from the high pressure airmass invades the north in the afternoon, keeping that area in the upper 60s. A much welcomed dry period will settle in by midweek with upper level ridging displacing moisture to our south and west. The Gulf begins to open back up on the back side of the ridge late Thursday. A series of shortwaves originating from a longwave trough will keep the weekend weather rainy. Some instability may sneak into the southwest Saturday afternoon. Looking ahead at ensemble guidance, there are hints that an upper level ridging pattern will build in sometime next week, eventually bringing warmth and drying conditions. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1231 PM CDT Mon May 27 2024 Main impacts to aviation this period will be gusty winds and scattered thunderstorms this afternoon and early evening. Sites most likely to be impacted by thunderstorms over the next few hours will be KFOD, KALO, and KMCW, with the most favorable period included in the forecasts. Due to the scattered nature, will keep an eye on trends and amend as necessary. Some MVFR cumulus has also developed this afternoon, but, at worse, only brief periods of MVFR cigs are expected with cigs raising through the next few hours. Otherwise, breezy northwest winds will diminish tonight with additional shower chances early tomorrow morning. Confidence in timing and location of showers is low at this time, so have mostly left out of TAFs for now. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Dodson
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CDT Mon May 27 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-280915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 414 AM CDT Mon May 27 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong to severe thunderstorms are possible this afternoon to evening. The main hazard would be strong winds, a small risk of large hail and a funnel cloud or two is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and isolated non severe thunderstorms are possible Tuesday. More thunderstorms are expected by Thursday afternoon west, continuing over the remainder of the area Thursday night into Saturday. The severe weather risk for each day will be better determined later in the week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly at times this afternoon. Any severe weather reports would be greatly appreciated. REV
Special Weather Statement National Weather Service Des Moines IA 104 PM CDT Mon May 27 2024 IAZ004>007-015>017-023>028-034>039-272200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 104 PM CDT Mon May 27 2024 ...Conditions are favorable for funnel clouds along with gusty winds to around 50 mph and small hail... WHAT...Funnel clouds are possible due to current atmospheric conditions. These funnel clouds are typically brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. In addition Brief gusty winds up to 50 mph may be experienced along with pea to penny sized hail. WHERE...Portions of north central and northeast Iowa. WHEN...This afternoon. IMPACTS...Small branches may be damaged and loose objects may be blown around due to the gusty winds. Minor hail damage to vegetation is possible. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted, report it to the National Weather Service. If a tornado warning becomes necessary, take appropriate action.
The Des Moines radar (KDMX), 167 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
2 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
A trained spotter reported a funnel cloud.
Delayed report of several trees down in town. In addition, up to 2 inches in depth of half to three-quarter inch diameter hail. Time estimated from radar.
Dime to quarter sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183435, 1183437, 1183438, 1183439, 1183440.